Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Regularity of the distance function

Author: Robert L. Foote
Journal: Proc. Amer. Math. Soc. 92 (1984), 153-155
MSC: Primary 58C07; Secondary 53A07
MathSciNet review: 749908
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A coordinate-free proof is given of the fact that the distance function $ \delta $ for a $ {C^k}$ submanifold $ M$ of $ {{\mathbf{R}}^n}$ is $ {C^k}$ near $ M$ when $ k \geqslant 2$. The result holds also when $ k = 1$ if $ M$ has a neighborhood with the unique nearest point property. The differentiability of $ \delta $ in the $ {C^1}$ case is seen to follow directly from geometric considerations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58C07, 53A07

Retrieve articles in all journals with MSC: 58C07, 53A07

Additional Information

PII: S 0002-9939(1984)0749908-9
Article copyright: © Copyright 1984 American Mathematical Society